Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 20, NWS Jackson, MS

March 26, 20094 counties in Mississippi

NWS Jackson, MS issued this tornado warning at Mar 26, 2009, 12:29 AM CDT for 4 counties in Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2009, 12:29 AM CDT (05:29 UTC)
Expired
Mar 26, 2009, 1:00 AM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Leake County, MS, Madison County, MS, Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 42 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 8:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 260529
TORJAN
MSC079-089-121-123-260600-
/O.NEW.KJAN.TO.W.0020.090326T0529Z-090326T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1229 AM CDT THU MAR 26 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LEAKE COUNTY IN CENTRAL MISSISSIPPI...
  CENTRAL MADISON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF CANTON...
  NORTH CENTRAL RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  NORTHWESTERN SCOTT COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 100 AM CDT

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  GLUCKSTADT...OR NEAR CANTON...MOVING EAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  SHARON BY 1240 AM CDT...
  FARMHAVEN BY 1245 AM CDT...
  LUDLOW BY 1250 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU
SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION
NOW.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO 70 
MPH.

&&

LAT...LON 3280 8971 3254 8964 3246 9013 3262 9015
TIME...MOT...LOC 0529Z 249DEG 42KT 3255 9004

$$

BYB
1 follow-up statement
000 
WWUS54 KJAN 260552
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 AM CDT THU MAR 26 2009

MSC079-089-121-123-260602-
/O.EXP.KJAN.TO.W.0020.000000T0000Z-090326T0600Z/
RANKIN MS-SCOTT MS-MADISON MS-LEAKE MS-
1252 AM CDT THU MAR 26 2009

...THE TORNADO WARNING FOR SOUTHWESTERN LEAKE...CENTRAL MADISON...
NORTHWESTERN SCOTT AND NORTH CENTRAL RANKIN COUNTIES EXPIRES AT 100
AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING
FOR NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3280 8971 3254 8964 3246 9013 3262 9015
TIME...MOT...LOC 0552Z 249DEG 42KT 3265 8974

$$

BYB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Mar 25, 11:40 PM CDT, 49 minutes earlier.

Area forecast discussion, Mar 25, 11:40 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1140 PM CDT WED MAR 25 2009

.UPDATE...HAVE MADE A QUICK UPDATE TO THE TORNADO WATCH NUMBER 66.
HAVE INCLUDED HOMLES COUNTY EAST TO THE STATE LINE AND ALL THE WAY
SOUTH TO THE CWFA BORDER. HAVE ALSO REMOVED SEVERAL COUNTIES/PARISHES
FROM THE WATCH THAT ARE OUT OF THE THREAT AREA NOW. THE LINE OF
SHOWERS AND STORMS NOW EXTENDS FROM GRENADA MISSISSIPPI DOWN THROUGH
MONTEREY LOUISIANA. THE LINE IS RAPIDLY MOVING EAST AND IS EXPECTED
TO LEAVE THE EASTERN PORTIONS OF THE CWFA BY AROUND 3 AM.

&&

.AVIATION...MAINLY MVFR FLIGHT CATEGORIES ARE SEEN FOR MUCH OF THE
ARKLAMISS REGION TONIGHT.  A WARM FRONT IS MOVING NORTH THROUGH
PORTIONS OF THE REGION. A STRONG LINE OF THUNDERSTORMS JUST EAST OF
THE MISSISSIPPI RIVER IS RAPIDLY MOVING EAST THROUGH THE ARKLAMISS
REGION. THIS LINE SHOULD EXIT SOUTHEASTERN COUNTIES BY AROUND 3 OR 4
AM. THIS LINE OF STORMS WILL BRING PERIODS OF IFR TO POSSIBLY LIFR
CONDITIONS AS IT PASSES THROUGH JAN...GTR...MEI AND HBG. THIS WILL
BRING GUSTY WINDS AND HEAVY RAIN TO SITES AS IT PASSES THROUGH.
CONDITIONS WILL BEGIN TO IMPROVE FROM NORTHWEST TO SOUTHEAST DURING
THE EARLY TO MID MORNING HOURS. ON THURSDAY THERE SHOULD BE A BREAK
IN SHOWER AND THUNDERSTORM ACTIVITY...AS WELL AS CLOUD COVER. THIS
SHOULD BE DURING THE DAY THURSDAY BEFORE MORE SHOWER AND THUNDERSTORM
ACTIVITY BEGINS TO MOVE INTO THE REGION THURSDAY AFTERNOON AND
ESPECIALLY THURSDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  76  58  79 / 100  22  81  50
MERIDIAN      57  74  57  79 / 100  48  79  52
VICKSBURG     57  76  60  80 / 100  25  78  48
HATTIESBURG   61  75  60  78 / 100  72 100  57
NATCHEZ       60  76  60  80 / 100  44  83  50
GREENVILLE    52  74  58  78 / 100  20  75  43
GREENWOOD     53  76  57  78 / 100  18  73  37

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR MSZ018-019-025>066-
     072>074.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR ARZ074-075.

&&

14
Hazardous weather outlook, Mar 25, 8:15 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
815 PM CDT WED MAR 25 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
815 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL SWEEP ACROSS THE
REGION TONIGHT BETWEEN 930 PM AND 4 AM. DAMAGING WIND GUSTS GREATER
THAN 70 MPH AND TORNADOES...A FEW OF WHICH COULD BE STRONG...WILL BE
LIKELY WITH THE MOST INTENSE STORMS OVERNIGHT. THE GREATEST RISK OF
SEVERE STORMS WILL BE SOUTH OF HIGHWAY 82...AND THE GREATEST TORNADO
RISK WILL BE FROM INTERSTATE 20 SOUTH. HAIL UP TO THE SIZE OF
QUARTERS MAY ALSO OCCUR WITH A FEW OF THESE STORMS ACROSS THE REGION
TONIGHT.

THE LINE OF STORMS SHOULD REACH THE MISSISSIPPI RIVER BETWEEN 11 PM
AND MIDNIGHT...THE INTERSTATE 55 CORRIDOR...BETWEEN MIDNIGHT AND 2
AM...AND THE HIGHWAY 45 CORRIDOR BETWEEN 3 AND 5 AM. A FEW INTENSE
STORMS COULD ALSO DEVELOP AHEAD OF THE LINE AS WELL.

HEAVY RAINFALL OF ONE TO LOCALLY THREE INCHES WILL BE POSSIBLE
THROUGH TONIGHT AND THIS RAISES CONCERNS FOR FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

A SECOND ROUND OF HEAVY RAINFALL OF ONE TO TWO INCHES IS LIKELY FOR
THURSDAY NIGHT AS A WARM FRONT LIFTS NORTHWARD THROUGH THE REGION.
ONCE AGAIN...ISOLATED SEVERE STORMS WILL BE POSSIBLE. THEN...A MORE
POWERFUL STORM SYSTEM WILL BE GATHERING OVER THE ARKLATEX REGION ON
FRIDAY AND PUSHING NORTHEAST WITH IMPRESSIVE MOISTURE...INSTABILITY
AND WIND SHEAR COMBINING ACROSS OUR REGION FOR AN OUTBREAK OF SEVERE
STORMS INCLUDING TORNADOES FROM FRIDAY AFTERNOON THROUGH FRIDAY
NIGHT. AT THIS TIME THE GREATEST RISK APPEARS TO BE FOR LOCATIONS
ALONG AND NORTH OF INTERSTATE TWENTY..HOWEVER A SQUALL LINE SHOULD
SWEEP EAST ACROSS MOST OF THE OUTLOOK AREA LATE FRIDAY NIGHT.
RESIDENTS SHOULD STAY WEATHER ALERT FOR UPDATES ON THIS DANGEROUS
STORM SYSTEM.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE
LOW FROM SATURDAY THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT...MAY BE NEEDED THURSDAY
NIGHT...AND WILL LIKELY BE NEEDED FRIDAY AFTERNOON AND FRIDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, Mar 25, 10:08 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1008 PM CDT WED MAR 25 2009

LAZ009-016-MSZ040>042-047-260345-
EAST CARROLL LA-WARREN MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS-MADISON LA-
1008 PM CDT WED MAR 25 2009

...LINE OF STRONG THUNDERSTORMS MISSISSIPPI RIVER OVER WARREN AND
ISSAQUENA COUNTIES...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 4 MILES SOUTHWEST OF ONWARD TO 9 MILES SOUTH
OF TALLULAH AT 1006 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME WEST CENTRAL YAZOO...SOUTHERN ISSAQUENA...SOUTHERN
SHARKEY AND NORTHWESTERN WARREN COUNTIES...AND EASTERN MADISON AND
SOUTHEASTERN EAST CARROLL PARISHES SHOULD MONITOR THESE STORMS
CLOSELY.

MME
Local storm report, Mar 25, 11:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1126 PM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     ST. JOSEPH              31.92N 91.24W
03/25/2009                   TENSAS             LA   LAW ENFORCEMENT

            A TREE REPORTED DOWN. ALSO A ROOF WAS BLOWN OFF OF A
            TRAILER IN ST. JOSEPH.

&&

WESTER
Local storm report, Mar 26, 12:24 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 AM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     2 S VICKSBURG           32.30N 90.87W
03/25/2009                   WARREN             MS   EMERGENCY MNGR

            TREES DOWN ON NILOR ROAD, POWERLINES DOWN ON JEFFERSON
            DAVIS ROAD. TREES DOWN ON HOUSE ON WALNUT CIRCLE, POOL
            ROAD AND HARRISON STREET IN AND JUST SOUTH OF THE CITY OF
            VICKSBURG.

&&

JCULIN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 9:07 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo38 min
Mar 25, 10:17 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren43 min
Mar 25, 10:24 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo25 min
Mar 25, 10:58 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson, Warren47 min
Mar 25, 11:00 PM CDTSevere Thunderstorm WarningJANAdams45 min
Mar 25, 11:11 PM CDTTornado WarningJANClaiborne, Warren34 min
Mar 25, 11:14 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo46 min
Mar 25, 11:19 PM CDTTornado WarningJANHolmes, Humphreys, Yazoo41 min
Mar 25, 11:34 PM CDTSevere Thunderstorm WarningJANHinds, Warren41 min
Mar 25, 11:37 PM CDTTornado WarningJANYazoo38 min
Mar 25, 11:44 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson, Lincoln61 min
Mar 25, 11:49 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds41 min
Mar 26, 12:04 AM CDTTornado WarningJANAttala, Carroll, Holmes41 min
Mar 26, 12:07 AM CDTTornado WarningJANHinds, Madison, Rankin23 min
Mar 26, 12:33 AM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison57 min
Mar 26, 12:46 AM CDTSevere Thunderstorm WarningJANFranklin, Lincoln44 min
Mar 26, 1:14 AM CDTTornado WarningJANJefferson Davis, Lawrence, Simpson46 min
Mar 26, 1:28 AM CDTSevere Thunderstorm WarningJANLawrence, Lincoln32 min
Mar 26, 1:40 AM CDTTornado WarningJANSimpson, Smith50 min
Mar 26, 1:49 AM CDTSevere Thunderstorm WarningJANKemper, Neshoba, Noxubee, Winston41 min
Mar 26, 1:56 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Marion49 min
Mar 26, 1:59 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha46 min
Mar 26, 2:10 AM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith35 min
Mar 26, 2:15 AM CDTSevere Thunderstorm WarningJANLamar, Marion45 min
Mar 26, 2:16 AM CDTTornado WarningJANJasper59 min
Mar 26, 2:23 AM CDTTornado WarningJANNewton39 min
Mar 26, 2:36 AM CDTTornado WarningJANCovington, Jasper, Jones, Smith39 min
Mar 26, 2:41 AM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar, Marion64 min
Mar 26, 2:46 AM CDTSevere Thunderstorm WarningJANLowndes29 min
Mar 26, 2:49 AM CDTSevere Thunderstorm WarningJANNoxubee26 min
Mar 26, 2:50 AM CDTTornado WarningJANClarke, Lauderdale55 min
Mar 26, 2:56 AM CDTTornado WarningJANJasper34 min
Mar 26, 3:23 AM CDTSevere Thunderstorm WarningJANClarke34 min
Mar 26, 4:07 AM CDTFlash Flood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more24 hr
Mar 26, 8:36 AM CDTAreal Flood WarningJANJefferson Davis, Lawrence, Simpson6 hr
Mar 26, 10:04 AM CDTRiver Flood WarningJANNoxubee35 hr
Mar 26, 10:04 AM CDTRiver Flood WarningJANLowndes35 hr
Mar 26, 11:01 AM CDTAreal Flood WarningJANLowndes26 hr
Mar 26, 11:02 AM CDTRiver Flood WarningJANYazoo46 hr
Mar 26, 11:02 AM CDTRiver Flood WarningJANCarroll, Leflore35 hr

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.